Alert archive / California / River Flood Warnings in 2017

River Flood Warning 3, NWS Sacramento, CA

January 8, 2017Sacramento County, San Joaquin County, California

NWS Sacramento, CA issued this river flood warning at Jan 8, 2017, 2:55 AM PST for Sacramento County, San Joaquin County, California. It took effect at Jan 9, 2017, 2:00 AM PST. It was in force for 55 min.

The area

The outline as issued.

The facts

Issued
Jan 8, 2017, 2:55 AM PST (10:55 UTC)
In effect from
Jan 9, 2017, 2:00 AM PST
Expired
Jan 9, 2017, 2:55 AM PST
In force
55 min
Issued by
NWS Sacramento, CA
Area
Storm-based polygon
Flood severity
Minor

Counties Sacramento County, CA, San Joaquin County, CA

The radar

The Sacramento radar (KDAX), 32 km from the middle of the area, began a volume at 10:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Cosumnes River at McConnell (MCNC1).

Action stage
38.5 ft
Minor stage
44.5 ft
Moderate stage
53.4 ft
Major stage
53.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

184 
WGUS46 KSTO 081055
FLWLSJ
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
255 AM PST SUN JAN 8 2017

...The National Weather Service in Sacramento has issued a Flood 
Warning for the following rivers in California... 

  Cosumnes River Near Mcconnell
...The Flood Warning continues for the following rivers in 
California...
 
  Cosumnes River At Michigan Bar

.Heavy rainfall will continue to fall across Northern and Central
California which will cause significant rises on area rivers. On the
Cosumnes River, Michigan Bar is expected to rise above
flood stage near Noon on Sunday and Mcconnell will rise above flood 
stage early Monday morning.

Forecasts are based on present and forecasted meteorological and 
hydrologic conditions at time of issuance.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Unlisted forecast points are expected to remain below monitor stage.
All those affected by river conditions should remain alert for rapid 
changes and for possible forecast revisions.

For more hydrologic information and stage definitions refer to the 
following web site:  http://www.wrh.noaa.gov/sto/hydro_data.php


The next statement will be issued Sunday January 8 at 9 AM.

&&

CAC099-091255-
/O.ROU.KSTO.HY.S.0000.000000T0000Z-000000T0000Z/
/MDSC1.N.UU.000000T0000Z.000000T0000Z.000000T0000Z.OO/
255 AM PST SUN JAN 8 2017

Forecast information for
  Tuolumne River At Modesto.
* At  1:30 AM Sunday the stage was 51.5 feet.
* No flooding is currently forecast.
* forecast to fall below monitor stage of 50.5 ft this morning then 
  forecast to recede to near 48.0 ft this evening then forecast to 
  fluctuate near 48.0 ft thru late this evening then forecast to rise
  to near  50.5 ft early tomorrow morning with continued rise 
  expected.
* Flood stage 55.0 ft
* Monitor stage 50.5 ft


 &&

LAT...LON 3763 12120 3771 12075 3758 12069 3752 12112


$$

CAC067-077-091255-
/O.ROU.KSTO.HY.S.0000.000000T0000Z-000000T0000Z/
/THTC1.N.UU.000000T0000Z.000000T0000Z.000000T0000Z.OO/
255 AM PST SUN JAN 8 2017

Forecast information for
  Mokelumne River Near Benson's Ferry Near Thornton.
* At  1:15 AM Sunday the stage was 12.3 feet.
* No flooding is currently forecast within in the next 24 hours.
* forecast to fluctuate near 12.0 ft thru this evening then forecast 
  to rise above monitor stage of 12.0 ft late this evening then 
  forecast to rise to near  12.5 ft early tomorrow morning with 
  continued rise expected.
* Flood stage 17.0 ft
* Monitor stage 12.0 ft


 &&

LAT...LON 3829 12154 3829 12134 3820 12128 3820 12150


$$

CAC005-017-067-091254-
/O.EXT.KSTO.FL.W.0001.170108T1906Z-000000T0000Z/
/MHBC1.2.ER.170108T1906Z.170109T0500Z.000000T0000Z.NO/
255 AM PST SUN JAN 8 2017

The Flood Warning continues for 
 The Cosumnes River At Michigan Bar.* FROM THIS MORNING UNTIL FURTHER NOTICE.
* At  1:30 AM Sunday the stage was 6.8 feet.
* Moderate flooding is forecast.
* forecast to rise above monitor stage of 7.0 ft early this morning 
  then expected to rise above flood stage of  12.0 ft near this noon 
  then forecast to crest near 16.0 ft late this evening then forecast
  to fluctuate near 16.0 ft thru late this evening then forecast to 
  recede to near 15.5 ft early tomorrow morning.
* Flood stage 12.0 ft
* Monitor stage 7.0 ft
* Impact...Near 13.2 feet, Water floods houses in Wilton. The south 
  bank levee near Wilton is overtopped.
* Impact...Near 12.0 feet, Water flows on to the road near Wilton.
* Impact...Near 8.0 feet, Low lying lands along the river begin to 
  flood.

 &&

LAT...LON 3848 12133 3859 12103 3842 12092 3836 12124


$$

CAC067-077-091254-
/O.NEW.KSTO.FL.W.0003.170109T1000Z-000000T0000Z/
/MCNC1.1.ER.170109T1000Z.170109T1000Z.000000T0000Z.NO/
255 AM PST SUN JAN 8 2017

The National Weather Service in Sacramento has issued a 

* Flood Warning for 
  The Cosumnes River Near Mcconnell.
* FROM LATE TONIGHT UNTIL FURTHER NOTICE.
* At  2:15 AM Sunday the stage was 32.3 feet.
* Minor flooding is forecast.
* forecast to rise above monitor stage of 40.0 ft this afternoon then
  expected to rise above flood stage of  46.0 ft early tomorrow 
  morning with continued rise expected.
* Flood stage 46.0 ft
* Monitor stage 40.0 ft
* Impact...Near 39.0 feet, The Cosumnes River overflow channel begins 
  to flow.

 &&

LAT...LON 3833 12147 3848 12133 3832 12124 3823 12140


$$
2 follow-up statements
901 
WGUS86 KSTO 081708
FLSLSJ
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
908 AM PST SUN JAN 8 2017

...The Flood Warning continues for the following rivers in 
California...
 
  Cosumnes River At Michigan Bar
  Cosumnes River Near Mcconnell

.Heavy rainfall will continue to fall across Northern and Central
California which will cause significant rises on area rivers. On the
Cosumnes River, Michigan Bar is expected to rise above
flood stage this afternoon and Mcconnell will rise above flood 
stage late Monday morning.

Forecasts are based on present and forecasted meteorological and 
hydrologic conditions at time of issuance.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Unlisted forecast points are expected to remain below monitor stage.
All those affected by river conditions should remain alert for rapid 
changes and for possible forecast revisions.

For more hydrologic information and stage definitions refer to the 
following web site:  http://www.wrh.noaa.gov/sto/hydro_data.php


The next statement will be issued Sunday, January 8, 2017 at 3PM.

&&

CAC099-091908-
/O.ROU.KSTO.HY.S.0000.000000T0000Z-000000T0000Z/
/MDSC1.N.UU.000000T0000Z.000000T0000Z.000000T0000Z.OO/
908 AM PST SUN JAN 8 2017

Forecast information for
  Tuolumne River At Modesto.
* At  8:30 AM Sunday the stage was 50.3 feet.
* forecast to rise above monitor stage of 50.5 ft this evening then 
  forecast to rise to near  52.0 ft late tomorrow morning with 
  continued rise expected.
* Flood stage 55.0 ft
* Monitor stage 50.5 ft


 &&

LAT...LON 3763 12120 3771 12075 3758 12069 3752 12112


$$

CAC067-077-091908-
/O.ROU.KSTO.HY.S.0000.000000T0000Z-000000T0000Z/
/THTC1.N.UU.000000T0000Z.000000T0000Z.000000T0000Z.OO/
908 AM PST SUN JAN 8 2017

Forecast information for
  Mokelumne River Near Benson's Ferry Near Thornton.
* At  8:15 AM Sunday the stage was 12.2 feet.
* forecast to fluctuate near 12.0 ft thru this evening then forecast 
  to rise above monitor stage of 12.0 ft this evening then forecast 
  to rise to near  14.0 ft late tomorrow morning with continued rise 
  expected.
* Flood stage 17.0 ft
* Monitor stage 12.0 ft


 &&

LAT...LON 3829 12154 3829 12134 3820 12128 3820 12150


$$

CAC005-017-067-091908-
/O.EXT.KSTO.FL.W.0001.170108T2330Z-000000T0000Z/
/MHBC1.1.ER.170108T2330Z.170109T0700Z.000000T0000Z.NO/
908 AM PST SUN JAN 8 2017

The Flood Warning continues for
  The Cosumnes River At Michigan Bar.
* FROM THIS AFTERNOON UNTIL FURTHER NOTICE.
* At  8:30 AM Sunday the stage was 8.2 feet.
* Minor flooding is forecast.
* expected to rise above flood stage of  12.0 ft this afternoon then 
  forecast to crest near 15.0 ft near this midnight then forecast to 
  fluctuate near 15.0 ft thru early tomorrow morning then forecast to
  recede to near 13.0 ft late tomorrow morning.
* Flood stage 12.0 ft
* Monitor stage 7.0 ft
* Impact...Near 13.2 feet, Water floods houses in Wilton. The south 
  bank levee near Wilton is overtopped.
* Impact...Near 12.0 feet, Water flows on to the road near Wilton.
* Impact...Near 8.0 feet, Low lying lands along the river begin to 
  flood.


 &&

LAT...LON 3848 12133 3859 12103 3842 12092 3836 12124


$$

CAC067-077-091908-
/O.EXT.KSTO.FL.W.0003.170109T1600Z-000000T0000Z/
/MCNC1.1.ER.170109T1600Z.170109T1700Z.000000T0000Z.NO/
908 AM PST SUN JAN 8 2017

The Flood Warning continues for
  The Cosumnes River Near Mcconnell.
* FROM MONDAY MORNING UNTIL FURTHER NOTICE.
* At  8:15 AM Sunday the stage was 34.5 feet.
* Minor flooding is forecast.
* forecast to rise above monitor stage of 40.0 ft this evening then 
  expected to rise above flood stage of  46.0 ft late tomorrow 
  morning then forecast to rise to near  46.0 ft late tomorrow 
  morning with continued rise expected.
* Flood stage 46.0 ft
* Monitor stage 40.0 ft
* Impact...Near 39.0 feet, The Cosumnes River overflow channel begins 
  to flow.

 &&

LAT...LON 3833 12147 3848 12133 3832 12124 3823 12140


$$
398 
WGUS86 KSTO 082243
FLSLSJ
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
243 PM PST SUN JAN 8 2017

...The Flood Warning is cancelled for the following rivers in 
California...
 
  Cosumnes River Near Mcconnell
  
...The Flood Warning continues for the following rivers in 
California...
 
  Cosumnes River At Michigan Bar

.Rising water levels are expected on the Tuolumne, Cosumnes, and 
Mokelumne Rivers due to heavy rain. The flood warning near 
McConnell on the Cosumnes river has been canceled since less
precipitation fell than expected.  However, the flood warning is 
still in effect at Michigan Bar where the river is forecast to
crest very early Monday morning.  

Forecasts are based on present and forecasted meteorological and 
hydrologic conditions at time of issuance.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Unlisted forecast points are expected to remain below monitor stage.
All those affected by river conditions should remain alert for rapid 
changes and for possible forecast revisions.

For more hydrologic information and stage definitions refer to the 
following web site:  http://www.wrh.noaa.gov/sto/hydro_data.php


The next statement will be issued at 9pm, Sunday, January 8th.

&&

CAC099-100043-
/O.ROU.KSTO.HY.S.0000.000000T0000Z-000000T0000Z/
/MDSC1.N.UU.000000T0000Z.000000T0000Z.000000T0000Z.OO/
243 PM PST SUN JAN 8 2017

Forecast information for
  Tuolumne River At Modesto.
* At  1:30 PM Sunday the stage was 49.1 feet.
* forecast to recede to near 48.5 ft this afternoon then forecast to 
  rise above monitor stage of 50.5 ft early tomorrow morning then 
  forecast to crest near 52.0 ft tomorrow afternoon.
* Flood stage 55.0 ft
* Monitor stage 50.5 ft


 &&

LAT...LON 3763 12120 3771 12075 3758 12069 3752 12112


$$

CAC067-077-100043-
/O.ROU.KSTO.HY.S.0000.000000T0000Z-000000T0000Z/
/THTC1.N.UU.000000T0000Z.000000T0000Z.000000T0000Z.OO/
243 PM PST SUN JAN 8 2017

Forecast information for
  Mokelumne River Near Benson's Ferry Near Thornton.
* At  1:15 PM Sunday the stage was 12.2 feet.
* forecast to fluctuate near 12.0 ft thru this evening then forecast 
  to rise to near  14.0 ft tomorrow afternoon with continued rise 
  expected.
* Flood stage 17.0 ft
* Monitor stage 12.0 ft


 &&

LAT...LON 3829 12154 3829 12134 3820 12128 3820 12150


$$

CAC005-017-067-100043-
/O.EXT.KSTO.FL.W.0001.170109T0315Z-170110T0745Z/
/MHBC1.1.ER.170109T0315Z.170109T1000Z.170109T1745Z.NO/
243 PM PST SUN JAN 8 2017

...Flood Warning now in effect until Monday evening...The Flood 
Warning continues for
  The Cosumnes River At Michigan Bar.
* FROM THIS EVENING TO MONDAY EVENING...Or until the warning is 
  cancelled.
* At  1:30 PM Sunday the stage was 8.6 feet.
* Minor flooding is forecast.
* expected to rise above flood stage of  12.0 ft this evening then 
  forecast to crest near 14.0 ft early tomorrow morning then forecast
  to fluctuate near 14.0 ft thru early tomorrow morning then forecast
  to fall below flood stage of 12.0 ft late tomorrow morning then 
  forecast to recede to near 10.5 ft tomorrow afternoon.
* Flood stage 12.0 ft
* Monitor stage 7.0 ft
* Impact...Near 13.2 feet, Water floods houses in Wilton. The south 
  bank levee near Wilton is overtopped.
* Impact...Near 12.0 feet, Water flows on to the road near Wilton.
* Impact...Near 8.0 feet, Low lying lands along the river begin to 
  flood.


 &&

LAT...LON 3848 12133 3859 12103 3842 12092 3836 12124


$$

CAC067-077-082313-
/O.CAN.KSTO.FL.W.0003.000000T0000Z-170108T2243Z/
/MCNC1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
243 PM PST SUN JAN 8 2017

The Flood Warning is cancelled for
  The Cosumnes River Near Mcconnell.
* At  2:15 PM Sunday the stage was 38.4 feet.
* forecast to rise above monitor stage of 40.0 ft this evening then 
  forecast to crest near 45.5 ft near tomorrow noon then forecast to 
  fluctuate near 45.5 ft thru tomorrow afternoon.
* Flood stage 46.0 ft
* Monitor stage 40.0 ft
* Impact...Near 39.0 feet, The Cosumnes River overflow channel begins 
  to flow.

 &&

LAT...LON 3833 12147 3848 12133 3832 12124 3823 12140


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this river flood warning went out at Jan 7, 10:22 PM PST, 4 hours 33 minutes earlier.

Area forecast discussion, Jan 7, 10:22 PM PST, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
1022 PM PST Sat Jan 7 2017

.Synopsis...
Heavy rain and flooding concerns arrive late tonight and continue
into Monday. The heaviest rain is expected during the day Sunday,
along with gusty winds. Another wet storm arrives Tuesday into
Wednesday with continued flooding concerns and heavy mountain
snow.

&&

.Discussion...
Main atmospheric river plume just begining to spread over NorCal
this evening and will continue into Sunday night. The heaviest
rainfall is currently projected between 11 am and 4 pm Sunday this
will also coincide with wind gusts to 45 mph. Expect widespread
small stream flooding and potential downed trees and power
outages. current forecast is on track and no updates needed.

&&

.Previous Discussion...
Scattered precipitation continues across the forecast area,
something of a lull from the heavier precipitation that fell this
morning. Rain amounts so far are generally around a half an inch
to an inch, locally to around 2 to 2 1/2 inches in the northern
Sierra. Rain is expected increase again this evening and
overnight. The heaviest rain is expected during the day Sunday.
Snow levels in the Sierra rapidly rose through the day as warmer
air advected in, with snow levels over 3000 feet over Shasta
County, over 8000 feet over the northern Sierra. Snow levels
started the day very low over Shasta County, with 2-3 inches of in
Redding, due to cold air drainage with northerly winds. The
Sierra saw just a couple of inches before the snow levels rose
above pass levels. Because of this, Donner Pass had less snow than
Redding, a rare occurrence. A Winter Weather Advisories have been
cancelled, due to the high snow levels. The Sunday system will be
a rain event for all but the high peaks.

Gusty winds will return Sunday morning, and continue through the
day. A Wind Advisory has been issued for the Delta and Valley
(except the northern Sacramento Valley) through 6 pm Sunday.

There could be some thunderstorms Sunday evening with decent
elevated instability from cold air aloft. Have added a slight
chance of thunderstorms for the northern and central Sacramento
Valley.

A Flood Warning is in effect for the Wilton area, due to projected
flooding of the Cosumnes River at Michigan Bar late Sunday morning.

The next system Tuesday and Wednesday will not be as wet, but will
add to the stream and river rises from the weekend to Monday
system. A Flood Watch continues through Wednesday. In addition to
heavy rain, heavy snow is expected in the mountains. There could
be 2 to 3 feet of snow above 5000 feet, potentially more over the
peaks. EK

&&

.EXTENDED DISCUSSION (Wednesday THROUGH Saturday)

Not much change in the extended forecast. Wednesday continues to
look wet as that is part of the second wet storm expected to hit
NorCal on Tuesday-Wednesday with snow levels below passes at
approximately 4000-5000 feet. The models continue to struggle on
how the wet pattern will look between Thursday through Saturday.
At this point, it looks like Thursday will at least see some
scattered showers (GFS), but it could be more widespread (ECMWF).
Both models are showing a break Friday with an additional storm
arriving either early Saturday (GFS) or late Saturday (ECMWF).
Chance pops continue to be best bet at this time. Snow levels
remain moderate through the extended period. JBB

&&

&&

.AVIATION...

MVFR/IFR ceilings and visibilities are expected these next 24
hours as another system moves onshore. South winds will be
increasing tonight and will be strongest in the S Sacramento
valley and N San Joaquin valley by Sunday morning. Heavy rainfall
with MVFR/IFR conditions expected Sunday with precip tapering off
around 21Z for the N Sac valley and around 00Z for the S Sac
valley. Southerly winds will weaken tomorrow evening. Wilson

&&

.STO WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Wednesday afternoon for Burney Basin /
Eastern Shasta County-Carquinez Strait and Delta-Central
Sacramento Valley-Clear Lake/Southern Lake County-Motherlode-
Mountains Southwestern Shasta County to Northern Lake County-
Northeast Foothills/Sacramento Valley-Northern Sacramento Valley-
Northern San Joaquin Valley-Shasta Lake Area / Northern Shasta
County-Southern Sacramento Valley-West Slope Northern Sierra
Nevada-Western Plumas County/Lassen Park.

Wind Advisory from 6 AM to 6 PM PST Sunday for Carquinez Strait
and Delta-Central Sacramento Valley-Northern San Joaquin Valley-
Southern Sacramento Valley.

&&

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 9:10 PM PSTRiver Flood WarningSTOTehama4 days
Jan 8, 2:00 AM PSTAreal Flood AdvisorySTOCalaveras, San Joaquin, Stanislaus, Tuolumne313 days
Jan 8, 3:30 AM PSTWinter Storm WatchSTO310 days
Jan 8, 6:22 AM PSTAreal Flood WarningSTOAlpine, Amador, Butte, Calaveras, El Dorado, Glenn and 12 more48 hr
Jan 8, 9:13 AM PSTAreal Flood WarningSTOAmador, Butte, Calaveras, Colusa, Glenn, Lake and 10 more48 hr
Jan 8, 9:49 AM PSTRiver Flood WarningSTOTehama36 hr
Jan 8, 9:49 AM PSTRiver Flood WarningSTOButte, Glenn4 days
Jan 8, 3:23 PM PSTRiver Flood WarningSTOYolo27 hr
Jan 8, 3:23 PM PSTWinter Storm WarningSTO4 days
Jan 8, 3:23 PM PSTWinter Weather AdvisorySTO49 hr

Nearby

River Flood Warnings in California, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.